Michigan, 2025

Winter Weather in Michigan, December 19, 2025

December 19, 2025 · NWS IWX · 3 events in 3 counties and zones

A snow squall produced brief heavy snow and wind gusts of 30 to 35 mph at times. The combination of the brief intense snow and strong wind gusts led to significant visibility reductions at times as the band shifted east.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A snow squall produced brief heavy snow and wind gusts of 30 to 35 mph at times. The combination of the brief intense snow and strong wind gusts led to significant visibility reductions at times as the band shifted east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 19, 6:20 AM EST, 4 hours 55 minutes earlier. Its key messages:

  • Light snow showers gradually taper off this morning but wind gusts up to 40 mph will continue most of the day.
  • 1-3" of lake effect snow is expected across southwest Michigan through early afternoon.
  • Much milder weather is expected next week with highs near 60 on Christmas Day.
Area forecast discussion, Dec 19, 6:20 AM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
620 AM EST Fri Dec 19 2025

.KEY MESSAGES...

- Light snow showers gradually taper off this morning but wind
  gusts up to 40 mph will continue most of the day.

- 1-3" of lake effect snow is expected across southwest Michigan
  through early afternoon.

- Much milder weather is expected next week with highs near 60
  on Christmas Day.

&&

.DISCUSSION...
Issued at 340 AM EST Fri Dec 19 2025

Sharp, negatively-tilited mid/upper trough axis now swinging through
the area as 980mb surface low lifts toward Quebec. Moist, cyclonic
flow will continue to support light snow showers across much of the
CWA through the early morning as temps drop into the teens. Gusty
winds and strong surface dry air advection likely helped evaporate
much of the water on area roads before temps dropped sufficiently
below freezing. However, some slick spots remain possible,
especially in light of the dusting of snow received in the last few
hours. This activity is expected to wane by 12-14Z. Attention then
turns to lake effect snow that will quickly ramp up this morning as
850mb temps drop to -18C. A moderate, albeit brief, lake response is
expected roughly 09-15Z this morning with inversion heights around 5
kft and bulk of ascent focused in the DGZ. Strong winds will likely
fragment dendrites but still decent thermodynamics noted. Main
limiting factor will be a fetch just north of due westerly,
associated multiband setup, and plenty of surface dry air upstream
to interfere with lake-induced convection. Time window is also
limited with inversion heights crashing around/just after 18Z.
Suspect most locations will top out around an inch or two but can't
rule out some localized amounts around 3" before snow ends entirely
18-20Z. Other main story is of course the wind. We have already seen
numerous 35kt gusts and that will likely continue through the day.
Gradient slowly relaxes through the day but mixing heights also
increase and will keep 30-35kt gusts going for much of the daytime
hours. We should remain safely below wind advisory criteria though
as max winds in the boundary layer remain below 40 kts all day.
Weather quiets down by this evening as temps just hold steady around
20 before slowly climbing in WAA early Sat morning.

Rest of the forecast is not impactful with only real story being
much milder temps. Bookend troughs over the north Atlantic and north
Pacific will allow strong ridging to develop over much of the
central and eastern CONUS, particularly by Christmas. We will have
one more minor trough/cold front cross the area late Sat. This
frontal passage will likely remain entirely dry for our area given
weak/northward displacement of CVA forcing and lack of substantive
moisture return. It will push temps back to around 20 by early Sun
morning though with highs only recovering to around 30. Increasingly
mild weather is then expected for most of next week with a few
chances for light rain. The first round arrives Mon night with a
second round Christmas eve, each signaling an associated surge of
warm air culminating in high temps near 60 on Christmas Day, which
is near record territory. Cold air may eventually return next
weekend but confidence in the longwave pattern that far out is
unusually low.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 620 AM EST Fri Dec 19 2025

Cyclonic flow in the wake of departing system will maintain
flurries at KFWA for another 2-3 hours but impacts should be
minimal. The added lake component for KSBN will support snow
through the morning with periodic IFR visibilities possible.
Lake effect snow will end around 18Z with ceilings slowly
climbing through the afternoon. Otherwise, windy conditions will
persist for much of the day with a few peak gusts of 35-40 kts
possible, especially early this morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Warning until 1 PM EST this afternoon for LMZ043-046.
     Small Craft Advisory from 1 PM this afternoon to 10 PM EST
     Saturday for LMZ043-046.

&&

DISCUSSION...AGD
AVIATION...AGD
Hazardous weather outlook, Dec 19, 4:18 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
418 AM EST Fri Dec 19 2025

MIZ078-079-177-277-200930-
Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien-
418 AM EST Fri Dec 19 2025

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

1 to 3 inches of lake effect snow and wind gusts up to 40 mph are
possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ080-081-OHZ001-002-004-005-015-016-024-025-200930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
418 AM EST Fri Dec 19 2025 /318 AM CST Fri Dec 19 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Wind gusts up to 40 mph are possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-200930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
418 AM EST Fri Dec 19 2025

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
EST SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Dec 19, 6:05 AM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
605 AM EST Fri Dec 19 2025

INZ005-006-104-204-MIZ078-079-177-277-191500-
Elkhart-Lagrange-Eastern St. Joseph IN-Western St. Joseph IN-
Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, South Bend, Mishawaka, Lakeville, Granger,
North Liberty, New Carlisle, Walkerton, Dowagiac, Cassopolis,
Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon,
Mendon, Benton Harbor, St. Joseph, Paw Paw Lake, Niles,
New Buffalo, Stevensville, and Berrien Springs
605 AM EST Fri Dec 19 2025

...Lake effect snow and windy conditions this morning....

Lake effect snow will continue this morning across southwest
Lower Michigan and northern Indiana. Visibilities below one mile
are possible at times. Additional snow accumulations of 1 to 2
inches are expected this morning before the lake effect snow
dissipates around noon. Be prepared for slick and snow covered
roads. Wind gusts of 40 mph can also be expected at times and will
make travel difficult, especially for high profile vehicle on
north-south oriented roads. Exercise caution if traveling this
morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, St. Joseph

When
December 19, 11:15 AM EST to 11:50 AM EST
Where
St. Joseph forecast zone
Reported by
Trained Spotter
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

A snow squall produced a brief period of heavier snow and wind gusts to 35 mph at times. Significant visibility reductions to less than one quarter of a mile due to snow and blowing snow were reported by trained spotters as the snow squall moved through.

Winter Weather, Hillsdale

When
December 19, 11:15 AM EST to 12:10 PM EST
Where
Hillsdale forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

A snow squall produced a brief period of heavier snow and wind gusts to 35 mph at times. Significant visibility reductions to less than one quarter of a mile due to snow and blowing snow were reported as the snow squall moved through. A trained spotter reported visibility reductions to around 200 feet for a brief time three miles northeast of Osseo, MI.

Winter Weather, Branch

When
December 19, 11:15 AM EST to 12:10 PM EST
Where
Branch forecast zone
Reported by
Trained Spotter
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

A snow squall produced a brief period of heavier snow and wind gusts to 35 mph at times. Significant visibility reductions to less than one quarter of a mile due to snow and blowing snow were reported by trained spotters as the snow squall moved through.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1303060, 1303063, 1303064.